This post has been a long time coming. In the past 10 years of practice, I’ve seen an alarming increase in the number of patients who come in taking proton-pump inhibitors (PPI’s). These strong drugs are prescribed for conditions ranging from occasional heartburn to ulcers. More concerning is the number of side effects I’ve been seeing when patients are prescribed these drugs on a long-term basis, which is not how they were intended to be used. I’ve recently been seeing a patient who suffered severe hypomagnesemia (low magnesium) as a result of 10+ years of PPI use resulting in a severe episode of tetany (muscle spasm). I’ve also seen several patients develop arrythmias as a result of PPI-induced low magnesium levels. It’s well-established that PPI’s can lead to dangerously low levels of magnesium (1).
PPI’s undeniably help symptoms, and have a legitimate use in some cases. But, they don’t get to the root cause and the vast majority of people can and should be managed with non-drug options as the side effects of PPI’s can be serious.
Interference with Mineral Absorption
Stomach acid (HCL) is needed to maintain the acidic environment needed for mineral absorption. Minerals such as calcium, iron and magnesium are poorly absorbed in alkaline environments (2). This is why long-term PPI use is associated with iron deficiency anemia and osteoporosis.
B12 (cobalamin) also needs an acidic environment for proper absorption from food or supplements (2). I frequently see patients need to supplement with b12 when taking PPI’s.
Increased risk of C. difficile infection
Several studies have now documented an increased susceptibility to C.difficile. Clostridium difficile is a bacterium that causes life-threatening cases of diarrhea and inflammation of the lining of the colon (3).
Known risk factors have included old age and frequent antibiotic use, but in the past several years a number of studies have identified a possible connection to PPIs — either by themselves or in combination with antibiotics.
People get infected with C. difficile by swallowing it. By making the stomach less acidic, PPIs may open the door to infections that wouldn’t have taken hold had the acid levels been normal — a pH of 4 or less.
Possible link between PPI’s and IBS.
We know that PPI’s can alter the balance of good and bad bacteria in the gut, and this “imbalance” (sometimes known as SIBO – small intestinal bacterial overgrowth) is thought to be one of the root causes of IBS. The hydrogen breath test is one way of detecting SIBO, and one study found that those taking PPI’s were much more likely to test positive for SIBO than those who weren’t . Those taking PPI’s were twice as likely to have a positive hydrogen breath test than those who weren’t (4). (You can read more about IBS and SIBO here)
Many IBS sufferers find great relief when normal gut flora is restored, which is difficult to achieve and maintain when PPI’s are being used.
The Naturopathic Approach to Treating Heartburn
The stomach’s primary function is to begin the digestion process, with help from HCL (stomach acid). Dietary changes can go a long way towards identifying food triggers and achieving symptom control. But sometimes, food isn’t the only issue, and normal digestion function needs to be restored.
Everyone agrees that heartburn is the result of the sphincter at the base of the esophagus (call the LES – Lower Esophageal Sphincter) being too relaxed. One of the most important factors involved in LES tone is acidity; if acid levels are low (ie higher pH) then LES tone is relaxed. So, restoring normal acidity is a key component to reducing heartburn. Even if you haven’t been on an acid-suppressing medication, you may have less than ideal levels of HCL as stress and some medications can reduce acid levels.
If you’ve been on acid-suppressing drugs, you will want to work with an ND before making any big changes. When PPI’s are discontinued rebound reflux can (and does) occur. If you’ve not been treated to date, we can help you come up with a plan that works. There are many safe and effective approaches to managing reflux and heartburn. The following are some simple steps you can take to address the underlying cause of acid reflux and get off your acid blocker for good.
- Practice good food hygiene. Take a few deep breaths before meals to relax, smell your food, chew your food thoroughly. These simple steps will signal to your stomach and pancreas that food is coming and get the digestions process started.
- Eat smaller meals slowly and more frequently. Overeating causes distention of the stomach and decreases LES tone.
- Avoid foods known to decrease tone of the LES. Citrus fruits, tomatoes, chocolate, mint, spicy foods, alcohol, caffeine, oral progesterone, refined carbohydrates and cigarettes have all been correlated with decreased LES tone.
- Talk to an ND about how best to restore normal digestive function.
1. Fumalaro, G, Gasparonne L, Minisola G. Hypomagnesemia and proton-pump inhibitors. Expert Opin Drug Saf 2013 Sep;12(5):709-16.
2. McColl KEL. Effect of proton pump inhibitors on vitamins and iron. Am J Gastroenterol 2009; 104:S3–S9.
3. Dial MS. Proton pump inhibitor use and enteric infections. Am J Gastroenterol 2009; 104(S2):S10–S16.
4. Lombardo L, Foti M, Ruggia O, et al. Increased incidence of small intestinal bacterial overgrowth during proton pump inhibitor therapy. Clin Gastroenterol Hepatol 2010;8:504–508.